Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A relation between pointwise convergence of functions and convergence of functionals

Authors: Haïm Brézis and Elliott Lieb
Journal: Proc. Amer. Math. Soc. 88 (1983), 486-490
MSC: Primary 28A20; Secondary 46E30, 49A99
MathSciNet review: 699419
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $ \left\{ {{f_n}} \right\}$ is a sequence of uniformly $ {L^p}$-bounded functions on a measure space, and if $ {f_n} \to f$ pointwise a.e., then $ {\lim _{n \to \infty }}\left\{ {\left\Vert {{f_n}} \right\Vert _p^p - \left\Vert {{f_n} - f} \right\Vert _p^p} \right\} = \left\Vert f \right\Vert _p^p$ for all $ 0 < p < \infty $. This result is also generalized in Theorem 2 to some functionals other than the $ {L^p}$ norm, namely $ \int \left\vert {j({f_n}) - j({f_n} - f) - j(f)} \right\vert \to 0$ for suitable $ j:{\mathbf{C}} \to {\mathbf{C}}$ and a suitable sequence $ \left\{ {{f_n}} \right\}$. A brief discussion is given of the usefulness of this result in variational problems.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A20, 46E30, 49A99

Retrieve articles in all journals with MSC: 28A20, 46E30, 49A99

Additional Information

PII: S 0002-9939(1983)0699419-3
Keywords: Convergence of functionals, pointwise convergence, $ {L^p}$ spaces
Article copyright: © Copyright 1983 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia